MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SCREWDRIVER RELEASE HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. SCREWDRIVER RELEASE HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71674084
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, during surgery, a screwdriver release handle cracked and therefore cannot be sterilized.Device outside the patient.The procedure was completed without delay using a s+n back-up device.Patient was not harmed.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned screwdriver release handle confirms the tip is cracked, rendering the device inoperable.The device exhibits signs of significant use and wear.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and it cannot longer fit its purpose, the contribution of the device to the reported event could be corroborated.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
SCREWDRIVER RELEASE HANDLE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14176980
Report Number1020279-2022-01908
Device Sequence Number6253503
Product Code HSB
UDI-Device Identifier03596010560810
UDI-Public03596010560810
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71674084
Device Catalogue Number71674084
Device Lot Number06EM12710
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2022
Supplement Date Received by Manufacturer05/16/2022
Initial Report FDA Received Date04/21/2022
Supplement Report FDA Received Date05/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown